Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX

May 11, 2020Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2020, 8:32 PM CDT for Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2020, 8:32 PM CDT (01:32 UTC)
Expired
May 11, 2020, 9:30 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS54 KMAF 120132
SVRMAF
TXC371-120230-
/O.NEW.KMAF.SV.W.0056.200512T0132Z-200512T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
832 PM CDT Mon May 11 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Pecos County in southwestern Texas...

* Until 930 PM CDT.

* At 832 PM CDT, a severe thunderstorm was located 16 miles south of
  Fort Stockton, moving southeast at 5 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Pecos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3064 10292 3076 10284 3070 10256 3049 10272
TIME...MOT...LOC 0132Z 301DEG 5KT 3066 10281 

HAIL...1.50IN
WIND...60MPH
 
$$

87
1 follow-up statement
892 
WWUS54 KMAF 120207
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
907 PM CDT Mon May 11 2020

TXC371-120230-
/O.CON.KMAF.SV.W.0056.000000T0000Z-200512T0230Z/
Pecos TX-
907 PM CDT Mon May 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL PECOS COUNTY...

At 907 PM CDT, a severe thunderstorm was located 19 miles southeast
of Fort Stockton, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Pecos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3064 10292 3076 10284 3070 10256 3049 10272
TIME...MOT...LOC 0207Z 301DEG 5KT 3063 10276 

HAIL...1.00IN
WIND...60MPH
 
$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:37 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 11, 6:37 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Mon May 11 2020

.DISCUSSION...

&&

.AVIATION...
Have Thunderstorms over/near most TAF sites at this time and
included in all TAFS. Currently a Severe Thunderstorm Watch is in
effect until midnight CDT... these storms capable of producing
large hail and wind gusts in excess of 50kts. If storms continue
to move east an AWW will be needed for MAF in the next hour or two.
Expect after 05z conditions to quieten down.

&&

.PREV DISCUSSION... /issued 231 PM CDT Mon May 11 2020/

DISCUSSION...
The steering flow this week will be text book zonal flow with
westerly winds bringing a series of week disturbances across the
area. The first weak upper trough will cause storms to develop
this afternoon and move east into the Permian Basin later this
evening. Instability and shear is enough that any storms could
become severe with large hail and strong winds the primary threat.
See SPCs SWODY1 for more details.

Tuesday dries out due to weak upper ridging then another round of
possibly severe storms is expected Wednesday with the passage of
another trough. Another one day break then a third disturbance
arrives Friday increasing rain chances again, this time mainly
for the eastern Permian Basin and lower Trans Pecos though rain
chances may be pulled back farther west in subsequent forecasts.

Temperatures throughout this week will be near normal with highs
in the upper 80s to lower 90s. The lack of an amplified upper
level ridge or strong cold front will prevent much of a departure
from the mean for temps.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  89  67  91 /  50  10  10  20
Carlsbad                       57  93  58  93 /  30   0   0   0
Dryden                         64  92  67  91 /  40  10   0  30
Fort Stockton                  61  91  65  91 /  60  10   0  30
Guadalupe Pass                 54  82  56  82 /  20   0   0   0
Hobbs                          55  89  58  91 /  50   0   0  10
Marfa                          51  86  53  87 /  40   0   0  20
Midland Intl Airport           61  91  67  92 /  50  10   0  20
Odessa                         61  91  66  92 /  50   0   0  20
Wink                           59  94  62  95 /  50   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 11, 2:15 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across much of the area
through tonight, especially this evening. A few storms may become
strong to severe accompanied by damaging winds and large hail.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms is expected Wednesday across west
Texas. A few storms could be strong to severe with locally heavy
rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or early
this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 11, 6:37 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     CASTOLON                29.14N 103.51W
05/11/2020  M63 MPH          BREWSTER           TX   MESONET

&&

MSCHULDT
Special weather statement, May 11, 7:00 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
700 PM CDT Mon May 11 2020

TXZ059-060-067-120045-
Loving TX-Ward TX-Winkler TX-
700 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHWESTERN
WINKLER AND EAST CENTRAL LOVING COUNTIES UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wink, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink and Winkler County Airport.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3161 10327 3174 10342 3199 10323 3179 10298
TIME...MOT...LOC 2359Z 225DEG 19KT 3173 10329

80
Local storm report, May 11, 7:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
702 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
05/11/2020                   PECOS              TX   LAW ENFORCEMENT

            2 CARS FLOODED IN FORT STOCKTON.

&&

HENNIG
Special weather statement, May 11, 7:07 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT Mon May 11 2020

TXZ059-067-274-120045-
Loving TX-Ward TX-Reeves County Plains TX-
707 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN
WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mentone, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Also locally heavy rain.

Locations impacted include...
Pecos, Mentone, Barstow and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 27 and 52.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western and southwestern Texas.

LAT...LON 3135 10373 3162 10375 3191 10338 3133 10332
TIME...MOT...LOC 0007Z 239DEG 29KT 3159 10363
Local storm report, May 11, 7:26 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
726 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             14 SE FORT STOCKTON     30.73N 102.75W
05/11/2020  E2.50 INCH       Pecos              TX   PUBLIC

            ALONG HWY 285.

&&

SAMANTHA.ZUBER
Local storm report, May 11, 7:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
747 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 SW PECOS              31.39N 103.52W
05/11/2020  E61 MPH          Reeves             TX   AWOS

&&

SAMANTHA.ZUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTSpecial Weather StatementMAFWinkler45 min
May 11, 7:07 PM CDTSpecial Weather StatementMAFLoving38 min
May 11, 7:24 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 11, 7:43 PM CDTAreal Flood AdvisoryMAFEctor, Winkler2 hr
May 11, 7:43 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 11, 7:55 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 11, 7:57 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves2 hr
May 11, 8:06 PM CDTFlash Flood WarningMAFPecos3 hr
May 11, 8:39 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos66 min
May 11, 8:56 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos3 hr
May 11, 9:38 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton112 min
May 11, 10:06 PM CDTSevere Thunderstorm WarningMAFEctor, Midland54 min
May 11, 10:22 PM CDTAreal Flood AdvisoryMAFPecos, Terrell113 min
May 11, 10:31 PM CDTSpecial Weather StatementMAFBorden44 min
May 11, 11:19 PM CDTSpecial Weather StatementMAFScurry41 min
May 12, 4:22 PM CDTSpecial Weather StatementMAFTerrell53 min
May 12, 5:04 PM CDTSpecial Weather StatementMAFTerrell41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.